Alert archive / Wyoming / Wind Chill Warnings in 2011

Wind Chill Warning 2, NWS Riverton, WY

January 1, 20115 counties in Wyoming

NWS Riverton, WY issued this wind chill warning at Jan 1, 2011, 2:27 PM MST for 5 counties in Wyoming. It took effect at Jan 1, 2011, 8:00 PM MST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 1, 2011, 2:27 PM MST (21:27 UTC)
In effect from
Jan 1, 2011, 8:00 PM MST
Expired
Jan 2, 2011, 2:01 AM MST
In force
6 hr
Issued by
NWS Riverton, WY

Counties Fremont County, WY, Lincoln County, WY, Natrona County, WY, Sublette County, WY, Sweetwater County, WY

The radar

The Riverton/Lander radar (KRIW), 71 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 9.5 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2011-01-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2011-01-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 157 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1127 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
157 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

267 
WWUS45 KRIW 012127
WSWRIW

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
227 PM MST SAT JAN 1 2011

...WIND CHILL WARNING IN EFFECT FROM 8 PM THIS EVENING TO 10 AM
MST SUNDAY...

.WIND CHILL WARNING IN EFFECT FROM 8 PM THIS EVENING TO 10 AM
MST SUNDAY. AS TEMPERATURES COOL THIS EVENING...AREAS OF BRISK WINDS
ACROSS SWEETWATER...SUBLETTE...SOUTHERN FREMONT AND SOUTHWEST
NATRONA COUNTIES ARE EXPECTED TO PRODUCE WINDS CHILLS OF 30 BELOW
TO 40 BELOW ZERO.

WYZ019-026-028>030-021000-
/O.NEW.KRIW.WC.W.0002.110102T0300Z-110102T1700Z/
GREEN MOUNTAINS AND RATTLESNAKE RANGE-UPPER GREEN RIVER BASIN-
ROCK SPRINGS AND GREEN RIVER-FLAMING GORGE-EAST SWEETWATER COUNTY-
INCLUDING THE CITIES OF...JEFFREY CITY...LA BARGE...BIG PINEY...
FARSON...ROCK SPRINGS...GREEN RIVER...WAMSUTTER
227 PM MST SAT JAN 1 2011

...WIND CHILL WARNING IN EFFECT FROM 8 PM THIS EVENING TO 10 AM
MST SUNDAY...

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A WIND CHILL
WARNING...WHICH IS IN EFFECT FROM 8 PM THIS EVENING TO 10 AM MST
SUNDAY. 

* SUMMARY AND TIMING...AS TEMPERATURES COOL THIS EVENING...AREAS
  OF   BRISK WINDS ACROSS SWEETWATER...SUBLETTE...SOUTHERN FREMONT
  AND SOUTHWEST NATRONA COUNTIES ARE EXPECTED TO PRODUCE WINDS
  CHILLS OF 30 BELOW TO 40 BELOW ZERO.

* WIND CHILL VALUES...OF 30 BELOW TO 40 BELOW ZERO ARE EXPECTED.


* IMPACTS...DANGEROUSLY COLD WIND CHILLS CAN CAUSE FROSTBITE OF
  EXPOSED SKIN IN VERY LITTLE TIME. HYPOTHERMIA IS A GREAT THREAT
  WITH ONLY MINIMAL EXPOSURE TO BITTER COLD WIND CHILLS.
  HYPOTHERMIA CAN CAUSE LOSS OF CONSCIOUSNESS AND POSSIBLY DEATH
  WITH PROLONGED EXPOSURE. DRESS IN LAYERS AND COVER UP ALL
  EXPOSED SKIN IF YOU MUST BE OUTDOORS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL WARNING MEANS THE COMBINATION OF VERY COLD AIR AND
STRONG WINDS WILL CREATE DANGEROUSLY LOW WIND CHILL VALUES. THIS
WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA OR DEATH IF
PRECAUTIONS ARE NOT TAKEN.

&&

$$

C.BAKER
1 follow-up statement
191 
WWUS45 KRIW 020901
WSWRIW

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
201 AM MST SUN JAN 2 2011

...WIND CHILL WARNING HAS BEEN CANCELLED...

.WIND HAS DIMINISHED ACROSS THE UPPER GREEN RIVER BASIN AND
TEMPERATURES HAVE REMAINED RELATIVELY WARM ACROSS SWEETWATER
COUNTY...THEREFORE THE WIND CHILL WARNING HAS BEEN CANCELLED.

WYZ019-026-028>030-021015-
/O.CAN.KRIW.WC.W.0002.000000T0000Z-110102T1700Z/
GREEN MOUNTAINS AND RATTLESNAKE RANGE-UPPER GREEN RIVER BASIN-
ROCK SPRINGS AND GREEN RIVER-FLAMING GORGE-EAST SWEETWATER COUNTY-
INCLUDING THE CITIES OF...JEFFREY CITY...LA BARGE...BIG PINEY...
FARSON...ROCK SPRINGS...GREEN RIVER...WAMSUTTER
201 AM MST SUN JAN 2 2011

...WIND CHILL WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS CANCELLED THE WIND
CHILL WARNING. 

WIND HAS DIMINISHED ACROSS THE UPPER GREEN RIVER BASIN AND
TEMPERATURES HAVE REMAINED RELATIVELY WARM ACROSS SWEETWATER
COUNTY...THEREFORE THE WIND CHILL WARNING HAS BEEN CANCELLED.

BITTER COLD TEMPERATURES REMAIN IN THE UPPER GREEN RIVER BASIN.
ALTHOUGH WIND HAS DIMINISHED...TEMPERATURES OF 20 TO 25 BELOW ZERO
WILL PERSIST INTO THE MORNING HOURS.

TEMPERATURES BETWEEN ZERO AND 10 ABOVE ZERO WITH STRONG WINDS WILL
KEEP WIND CHILLS AROUND 15 TO 25 BELOW ZERO IN SWEETWATER AND
SOUTHEAST FREMONT COUNTIES THROUGH THE MORNING HOURS.

$$

What forecasters said that day

The local office's own words before this wind chill warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this wind chill warning went out at Jan 1, 2:01 AM MST, 12 hours 26 minutes earlier.

Area forecast discussion, Jan 1, 2:01 AM MST, 12 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
201 AM MST SAT JAN 1 2011

.SHORT TERM...TODAY THROUGH MONDAY NIGHT

THE WIND CHILL ADVISORY IS IN EFFECT FOR SWEETWATER COUNTY AND THE
GREEN MTNS THROUGH NOON TODAY WITH ON GOING WEST SOUTHWEST WINDS OF
15 TO 25 MPH WITH GUSTS TO 30 MPH COMBINING WITH LOW TEMPS EARLY
THIS MORNING OF 10 TO 20 BELOW PRODUCING BITTER COLD WIND CHILLS OF
30 TO 40 BELOW IN SWEETWATER COUNTY AND IN THE GREEN MOUNTAINS
INCLUDING RKS AND JEFFREY CITY. WIND CHILLS ARE ALREADY MINUS 28 AT
RKS.

IN THE MEANTIME OUT WEST THE FIRST TRACES OF LIGHT RETURNS ARE
SHOWING UP ON PIH RADAR OVER EASTERN IDAHO AHEAD OF A SHORTWAVE
RIDING SOUTHEAST ON THE BACKSIDE OF THE MAIN TROUGH. HAVE INCREASED
POPS TO CHC CATEGORY MAINLY OVER THE JACKSON VALLEY...THE TETONS AND
GROS VENTRE RANGE FOR THIS MORNING.

WILL REMOVE MENTION OF PATCHY FOG FOR THIS MORNING WITH -22C AIR
STILL ALOFT AND TEMP/DEW POINT SPREAD TOO WIDE. WITH THESE COLD
TEMPS...EVEN PATCHY DENSE FOG IS NOT LIKELY.

THEN A CLIPPER TYPE SYSTEM TRACKS ACROSS THE AREA IN THE UPPER NW
FLOW BY MONDAY MORNING. OUT AHEAD OF THIS SYSTEM SOME WEAK
ISENTROPIC UPGLIDE WILL GRAZE THE FAR NORTHERN PORTION OF THE CWA.
THERE WILL BE ENOUGH PVA AHEAD OF THIS MOISTURE STARVED SYSTEM TO
PRODUCE A CHANCE OF LIGHT SNOW OVER THE NORTHERN AND WESTERN MTNS
SUNDAY AND SUNDAY NIGHT. THERE SHOULD BE TOO MANY CLOUDS FROM THIS
WEATHER FEATURE TO ALLOW MUCH FOG FORMATION IN MOST AREAS.

THE GRADIENT AHEAD OF THIS APPROACHING CLIPPER WILL STRENGTHEN
ENOUGH FOR 30 TO 40 MPH WINDS WITH GUSTS TO 50 MPH FROM THE GREEN
MTNS TO CPR FROM ABOUT 09Z THROUGH 19Z SUNDAY RESULTING IN
CONSIDERABLE BLOWING SNOW. THE SURFACE PRESSURE GRADIENT FROM GCC TO
RKS WILL BE ABOUT 15MB DURING THIS TIME FRAME. 4 H7 ISOHYPES FOR
EVERY THREE UNITS ARE INDICATED AS WELL. HILITES WILL LIKELY BE
NEEDED FOR THIS EVENT.

WILL LEAVE PATCHY FOG IN THE FORECAST FOR THE CENTRAL AND WESTERN
BASINS FOR LATE SATURDAY NIGHT AND SUNDAY MORNING WITH THE INVERSION
IN PLACE AND FRESH SNOW COVER. THIS WILL NOT BE A CLASSIC SET FOR
FOG WITH THE LACK OF A VERY DRY AIRMASS JUST ABOVE THE INVERSION SO
THE FOG WILL NOT BE WIDESPREAD. THERE SHOULD BE TOO MANY CLOUDS FROM
SUNDAY NIGHTS WEATHER FEATURE TO ALLOW FOR MUCH FOG FORMATION IN
MOST AREAS. PATCHY FOG LOOKS LIKELY FOR LATE MONDAY NIGHT IN THE
BASINS AND VALLEYS.

AS FOR TEMPERATURES...THIS MORNING SHOULD FEATURE THE COLDEST
AIRMASS OF THE SEASON SO FAR WITH PROTECTED AREAS IN THE BASINS EAST
OF THE DIVIDE FALLING TO 20 TO 25 BELOW ZERO AND SOME OF THE WESTERN
VALLEYS AND BASINS REACHING 30 TO 35 BELOW. EVEN COLDER TEMPS MAY BE
REALIZED SUNDAY MORNING IN THE WESTERN VALLEYS AND BASINS SUNDAY
MORNING WITH LESS CLOUDS AROUND BEFORE CLOUDS THICKEN AHEAD OF THE
CLIPPER. WILL GO MUCH BELOW GUIDANCE FOR TEMPS...ESPECIALLY FOR MAX
TEMPS IN THE BASINS AND VALLEYS WITH INVERSIONS AND SNOW COVER IN
PLACE.

.LONG TERM...TUESDAY THROUGH SATURDAY

NORTHWEST FLOW IS EXPECTED TO DOMINATE ACROSS THE FORECAST AREA
THROUGH MOST OF THE EXTENDED.  WEAK DISTURBANCES IN THIS FLOW WILL
MAINLY GIVE THE NORTHWEST AND NORTHERN MOUNTAINS SHOT AT SOME SNOW
SHOWERS FROM TIME TO TIME. CURRENTLY IT APPEARS ONE OF THESE
DISTURBANCES WILL MOVE ACROSS THE AREA TUESDAY/TUESDAY NIGHT...BUT
BEYOND THAT IT IS HARD TO PINPOINT TIMING OF THESE DISTURBANCES.

MEDIUM RANGE MODELS ARE HAVING DIFFICULTY WITH THE EVOLUTION OF A
POSSIBLE UPPER LOW/TROUGH ACROSS THE AREA NEXT WEEKEND. THE 00Z
GEM...GFS...AND UKMET HAVE A REX BLOCK DEVELOPING OFF THE WEST COAST
WEDNESDAY AND THURSDAY...WHILE THE ECMWF DOES NOT...ALLOWING A
TROUGH TO PUSH ACROSS THE EASTERN PACIFIC INTO THE WEST COAST
FRIDAY...AND THEN EASTWARD INTO NORTHERN GREAT BASIN/INTERMOUNTAIN
WEST FRIDAY NIGHT AND SATURDAY.  THE 00Z GFS HAS THE SYSTEM RIDING
UP AND OVER THIS REX BLOCK AFFECTING BRITISH COLUMBIA FRIDAY
NIGHT/SATURDAY...POSSIBLY PUSHING SOUTHEAST INTO THE NORTHERN
ROCKIES LATE NEXT WEEKEND.

THROUGH AT LEAST FRIDAY...SURFACE FEATURES WILL REMAIN RELATIVELY
UNCHANGED WITH GENERAL SURFACE HIGH ACROSS THE INTERMOUNTAIN WEST
INTO THE FOUR CORNERS REGION...AND LOW PRESSURE ACROSS THE
PLAINS.  THIS WILL RESULT IN A GENERAL WEST TO SOUTHWEST SURFACE
WINDS ACROSS THE FORECAST AREA...WITH BREEZY TO WINDY CONDITIONS IN
THE USUAL FAVORED AREAS. EXCEPT FOR SLIGHTLY COOLER 700MB TEMPS
EXPECTED TUESDAY NIGHT/WEDNESDAY IN WAKE OF THE SYSTEM
TUESDAY/TUESDAY NIGHT...700MB TEMPS ARE PROJECTED TO WARM TO -5 TO 0
DEG CELSIUS BY THURSDAY AND FRIDAY. NO SIGNIFICANT SURFACE FRONTS
ARE EXPECTED TUESDAY THROUGH FRIDAY. A COLD FRONT IS POSSIBLE NEXT
WEEKEND...BUT NOT A CERTAINTY DUE TO SIGNIFICANT MODEL DIFFERENCES
IN TIMING AND LOCATION OF SYSTEM DESCRIBED IN THE PREVIOUS
PARAGRAPH.  ARCTIC AIR MASS ALREADY IN PLACE IN THE SHORT
TERM...PLUS SIGNIFICANT SNOW ACROSS THE AREA SHOULD KEEP VALLEYS AND
BASINS QUITE COLD...AND PROBABLY BELOW MEX MOS GUIDANCE.

&&

.AVIATION...

VFR CONDITIONS WILL PREVAIL OVER THE AREA TODAY AND TONIGHT.  AREAS
OF MVFR WITH LOCAL IFR CONDITIONS AND MOUNTAIN OBSCURATIONS WILL
CONTINUE TO PUSH SOUTH AHEAD OF A WEAK UPPER LEVEL DISTURBANCE
ACROSS THE WEST OR VCNTY AND WEST OF A KJAC-KRKS LINE THROUGH 16Z.
LOW VFR CIGS AND LOCAL MVFR CONDITIONS IN -SN WILL PERSIST VCNTY
KJAC AFTERWARDS.

A LEE SIDE SURFACE TROUGH WILL STRENGTHEN EAST OF THE DIVIDE TODAY
AND TONIGHT WITH AREAS OF MVFR/LOCAL IFR VSBYS IN BLSN DEVELOPING
THIS MORNING ALONG KRKS-KCPR ROUTES AS SOUTHWEST WIND INCREASES TO
BTWN 20-30KTS.  THESE CONDITIONS IN BLSN ARE EXPECTED TO PERSIST OR
DETERIORATE THROUGH TONIGHT.

&&

.FIRE WEATHER...

WEST SOUTHWEST WINDS OF 15 TO 30 MPH COMBINED WITH 10 TO 20 BELOW
TEMPERATURES THIS MORNING WILL PRODUCE DANGEROUS WIND CHILLS OF 30
TO 40 BELOW ZERO FROM SWEETWATER COUNTY TO CASPER. LOW TEMPERATURES
THIS MORNING WILL BE THE COLDEST THIS SEASON IN MANY AREAS WITH
TEMPERATURES BETWEEN 20 AND 25 BELOW IN MANY PROTECTED AREAS IN THE
CENTRAL BASINS THIS MORNING ALONG WITH 30 TO 35 BELOW READINGS IN
SOME OF THE WESTERN BASINS AND VALLEYS. SOME LIGHT SNOW MAY OCCUR IN
ZONE 415 THIS MORNING...ESPECIALLY AT THE HIGHER ELEVATIONS...AS A
WEAK WEATHER DISTURBANCE TRACKS SOUTHEAST ACROSS THE AREA THIS
MORNING. SATURDAY NIGHT AND SUNDAY MORNING WILL LIKELY BE EVEN
COLDER IN THE PROTECTED AREAS OF WESTERN WY. STRONG SOUTHWEST WINDS
OF 30 TO 40 MPH WITH GUSTS TO 50 MPH AHEAD OF AN APPROACHING ALBERTA
CLIPPER TYPE SYSTEM WILL CREATE CONSIDERABLE BLOWING AND DRIFTING
SNOW FROM THE RED DESERT TO CPR LATE SATURDAY NIGHT AND SUNDAY
MORNING. THIS SAME WEATHER FEATURE WILL PRODUCE SOME LIGHT SNOW OVER
THE WESTERN AND NORTHERN MOUNTAINS SUNDAY AND SUNDAY NIGHT. PATCHY
FOG WILL LIKELY OCCUR ACROSS THE WESTERN AND CENTRAL BASINS AND
VALLEYS LATE SATURDAY NIGHT AND SUNDAY MORNING AS A TEMPERATURE
INVERSION BECOMES ESTABLISHED. PATCHY FOG ALSO LOOKS LIKELY IN THE
BASINS AND VALLEYS LATE MONDAY NIGHT.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
WIND CHILL WARNING UNTIL NOON MST TODAY WYZ019-028>030.

&&

SHORT TERM...LIPSON
LONG TERM...WM
AVIATION...AEM
FIRE WEATHER...LIPSON
Hazardous weather outlook, Jan 1, 4:00 AM MST, 10 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
400 AM MST SAT JAN 1 2011

WYZ001>020-022>030-021300-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
400 AM MST SAT JAN 1 2011

...WIND CHILL WARNING FOR SWEETWATER COUNTY AS WELL AS THE GREEN
MOUNTAINS AND RATTLESNAKE RANGE THROUGH NOON TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

DANGEROUSLY COLD WIND CHILLS ARE EXPECTED THROUGH NOON TODAY ACROSS
SWEETWATER COUNTY AS WELL AS THE GREEN MOUNTAINS AND RATTLESNAKE
RANGE. WEST SOUTHWEST WINDS OF 15 TO 30 MPH WILL COMBINE WITH
TEMPERATURES OF 5 TO 15 BELOW ZERO TO PRODUCE WIND CHILLS OF 25
TO 40 BELOW ZERO.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AREAS OF SIGNIFICANT BLOWING SNOW...REDUCING THE VISIBILITY TO LESS
THAN A QUARTER OF MILE...ARE LIKELY FROM THE RED DESERT TO CASPER
LATE SATURDAY NIGHT THROUGH SUNDAY MORNING...ALONG WITH BITTER COLD
WIND CHILLS AS SOUTHWEST WINDS OF 30 TO 40 MPH...WITH GUSTS TO 50
MPH DEVELOP.

PATCHY FOG IS EXPECTED LATE SATURDAY NIGHT AND SUNDAY MORNING IN THE
VALLEYS AND BASINS POSSIBLY REDUCING THE VISIBILITY TO ONE HALF OF A
MILE OR LESS. THE FOG WILL LIKELY RETURN EARLY TUESDAY MORNING ACROSS
THE CENTRAL AND WESTERN BASINS AND VALLEYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

TEAM RIVERTON

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 31, 10:04 PM MSTWind Chill WarningRIWFremont, Natrona, Sweetwater14 hr

Nearby

Wind Chill Warnings in Wyoming, 2011Every wind chill warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.